Alert archive / North Dakota / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Grand Forks, ND

December 17, 2021Ransom County, Richland County, Sargent County, North Dakota; Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this winter weather advisory at Dec 17, 2021, 3:00 AM CST for Ransom County, Richland County, Sargent County, North Dakota; Grant County, Otter Tail County, Wilkin County, Minnesota. It took effect at Dec 17, 2021, 12:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 3:00 AM CST (09:00 UTC)
In effect from
Dec 17, 2021, 12:00 PM CST
Expired
Dec 18, 2021, 12:00 AM CST
In force
12 hr
Issued by
NWS Grand Forks, ND

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS43 KFGF 170900
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
300 AM CST Fri Dec 17 2021

MNZ029-030-040-NDZ049-052-053-180600-
/O.NEW.KFGF.WW.Y.0013.211217T1800Z-211218T0600Z/
Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland-
Including the cities of Breckenridge, Fergus Falls, Elbow Lake, 
Hoffman, Ashby, Herman, Barrett, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, and Wahpeton
300 AM CST Fri Dec 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Portions of west central Minnesota and southeast North 
  Dakota.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
4 follow-up statements
958 
WWUS43 KFGF 172134
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
334 PM CST Fri Dec 17 2021

MNZ029-030-040-NDZ049-052-053-180600-
/O.CON.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/
Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland-
Including the cities of Breckenridge, Fergus Falls, Elbow Lake, 
Hoffman, Ashby, Herman, Barrett, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, and Wahpeton
334 PM CST Fri Dec 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches.
  Total snow accumulation of 3 to 6 inches. 

* WHERE...Portions of west central Minnesota and southeast North 
  Dakota.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
605 
WWUS43 KFGF 172350
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
550 PM CST Fri Dec 17 2021

NDZ052-053-180600-
/O.UPG.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/
/O.NEW.KFGF.WS.W.0005.211217T2350Z-211218T0600Z/
Sargent-Richland-
Including the cities of Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
550 PM CST Fri Dec 17 2021

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Heavy snow, with total accumulations of 5 to 9 inches.

* WHERE...Sargent and Richland Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ029-030-040-NDZ049-180600-
/O.CON.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/
Wilkin-West Otter Tail-Grant-Ransom-
Including the cities of Breckenridge, Fergus Falls, Elbow Lake, 
Hoffman, Ashby, Herman, Barrett, Lisbon, and Enderlin
550 PM CST Fri Dec 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Snow, with total accumulations of 3 to 6 inches.

* WHERE...In North Dakota, Ransom County. In Minnesota, West 
  Otter Tail, Grant and Wilkin Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
831 
WWUS43 KFGF 180313
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
913 PM CST Fri Dec 17 2021

NDZ052-053-180600-
/O.CON.KFGF.WS.W.0005.000000T0000Z-211218T0600Z/
Sargent-Richland-
Including the cities of Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
913 PM CST Fri Dec 17 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Heavy snow, with total accumulations of 6 to 14 inches.
  Much less snowfall is expected across northern Richland County.

* WHERE...Richland and Sargent Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ029-030-040-NDZ049-180600-
/O.CON.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/
Wilkin-West Otter Tail-Grant-Ransom-
Including the cities of Breckenridge, Fergus Falls, Elbow Lake, 
Hoffman, Ashby, Herman, Barrett, Lisbon, and Enderlin
913 PM CST Fri Dec 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Snow, with total accumulations of 2 to 6 inches.

* WHERE...In North Dakota, Ransom County. In Minnesota, West 
  Otter Tail, Grant and Wilkin Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
307 
WWUS43 KFGF 180551
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1151 PM CST Fri Dec 17 2021

NDZ052-053-180700-
/O.EXP.KFGF.WS.W.0005.000000T0000Z-211218T0600Z/
Sargent-Richland-
Including the cities of Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
1151 PM CST Fri Dec 17 2021

...WINTER STORM WARNING WILL EXPIRE AT MIDNIGHT CST TONIGHT...

Most of the accumulating snow has ended.

$$

MNZ029-030-040-NDZ049-180700-
/O.EXP.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/
Wilkin-West Otter Tail-Grant-Ransom-
Including the cities of Breckenridge, Fergus Falls, Elbow Lake, 
Hoffman, Ashby, Herman, Barrett, Lisbon, and Enderlin
1151 PM CST Fri Dec 17 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

Most of the accumulating snow has ended.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Dec 16, 10:55 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 16, 10:55 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1055 PM CST Thu Dec 16 2021

.UPDATE...
Issued at 1009 PM CST Thu Dec 16 2021

Cloud cover lingers across northwest Minnesota, but it has cleared
out in most other areas. Temperatures in the clear area are wide
ranging, with the coldest readings (-2 to -6) in the Devils Lake
region. More high thin clouds are starting to move back into
central and northeast ND, so temperatures should begin to steady
off a little.

UPDATE Issued at 540 PM CST Thu Dec 16 2021

The thickest clouds remain across northwest Minnesota, but they
continue to push to the east. It still looks like there will be a
period of minimal sky cover before more cloud cover arrives from
the west by Friday morning. So a cold night is on tap, but at
least wind speeds will drop off by mid to late evening (so a wind
chill advisory will not be needed).

&&

.SHORT TERM...(This evening through Friday night)
Issued at 257 PM CST Thu Dec 16 2021

Snow amounts Friday and Friday night is the main challenge for the
period.

A few lingering areas of flurries and blowing snow in western MN,
but otherwise much more quiet this afternoon. Upper flow will
become more southwesterly ahead of the next trough, with surface
high pressure keeping things quiet overnight. Winds will continue
to drop this evening as the pressure gradient relaxes, and there
should be a period of partly cloudy skies overnight before clouds
increase towards morning as the next system approaches. Light
winds and snow cover should help drop lows tonight into the the
single digits above and below zero.

The next trough will move into the western Plains tomorrow, and
there is indication again of a more southerly shortwave and
another northerly one, although this time the more northern one is
stronger. Easterly winds picking up tomorrow over our southern
counties as low pressure develops over SD/Neb. There is a decent
amount of warm air advection and the lift from the southern
shortwave developing some precip over northeastern SD by Friday
afternoon. Several of the model runs are quite bullish on precip
amounts with this southern shortwave with some weak 700mb
frontogenesis. There will also be some interaction with the
northern shortwave that will be quickly swinging by Friday night.
Snow looks fairly likely, mainly across our southern counties, but
there is still a lot of spread in the ensembles as to how much.
Advisory level snow in the 3-5 inch range is definitely possible,
but given recent events a little gun shy on pulling the trigger
for a headline at this time. Will message good probabilities of
accumulating snow over 2 inches and hold off on any headlines for
now. Temps will remain fairly cold through the end of the work
week with highs in the single digits and teens and lows on either
side of zero.

.LONG TERM...(Saturday through Thursday)
Issued at 257 PM CST Thu Dec 16 2021

Overview...

Some winter weather impacts may be possible with a quick moving
system on Tuesday. Otherwise, the bulk of impactful weather across
the long term will be tied to generally below normal temperatures.

Discussion...

As an upper trough translates eastward by the early weekend period,
transient upper level ridging is expected to take its place. Some
light snow showers/flurries may be possible across northwestern
Minnesota Saturday morning as a result, but should taper off
throughout the day. Before the upper ridge really takes hold of the
region, below normal temperatures will likely stick around on
Saturday. Moving into Sunday, strong WAA ahead of an upper trough
moving over the Canadian prairies will lead to more seasonable
temperatures in the 20s. This will be short lived, however, as an
attendant cold front will once again introduce CAA to the region via
northwesterly surface flow. A resultant return to below normal
temperatures is in the cards and is expected to persist through much
of next week. While surface high pressure looks to dominate the
region, an upper level shortwave will look to bring some
precipitation impacts to the region on Tuesday. Ensemble guidance is
in relatively good agreement on this feature, with the main
discrepancy stemming from the exact track of this shortwave.
Regardless, general consensus indicates that this will be a light
snow event, with ensemble probabilities of 24 hour snowfall
exceeding 1 inch in the 10-20% range generally north of the I-94
corridor. As this system departs, west-northwesterly flow aloft will
continue the CAA stream that will yield a continuation of below
normal temperatures moving into the midweek period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1055 PM CST Thu Dec 16 2021

The band of BKN-OVC024 clouds have actually been pushing back into
the KGFK/KTVF/KBJI areas late this evening. Models don't really
have a good handle on these, so don't have high confidence in what
these may do over the next 3-6 hours. Have gone with the idea
that they may hold around for a while and then go away, however
they could also last longer. They will just have to be monitored
and adjusted as needed. If they do shift out of the FA, more
clouds will move in very late tonight into Friday morning. The
next batch of light snow should begin to move into the KFAR area
Friday afternoon, and it will mainly impact KFAR (lesser for the
other TAF sites). Winds will not be issue for this round of snow,
holding mostly in the 10-15 mph range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...JR
LONG TERM...Rick
AVIATION...Godon
Hazardous weather outlook, Dec 16, 4:45 PM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 PM CST Thu Dec 16 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-172245-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
445 PM CST Thu Dec 16 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow will return to the area Friday afternoon into Friday
night. There is high confidence (greater than 60 percent) for
over 2 inches of accumulation along and south of the I-94
corridor, with lighter amounts further north. Some accumulations
over 4 inches are not out of the question, with a 30 percent
probability of over 4 inches in southeastern North Dakota. Winds
will not be an issue with this system, but some minor travel
impacts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 5:50 PM CSTWinter Storm WarningFGFRichland, Sargent6 hr

Nearby

Winter Weather Advisories in North Dakota, 2021Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.